Studies have shown that women tend to suffer from migraine due to the fluctuating hormone levels. Hormonal migraines occur due to the changes in the level of estrogen during the menstrual cycle. The following HerHaleness article will help you understand this condition better.
The term ‘migraine’ refers to headaches that accompany symptoms such as nausea, vomiting, or sensitivity to light. Another characteristic symptom is a throbbing pain that is felt only on one side of the head. These are three times more common in women than in men. Women experience a host of physical and emotional symptoms during certain phases of their menstrual cycle.
Hormonal migraines are headaches that occur during the time when the estrogen levels drop. Fluctuations in the levels of estrogen could also occur due to other reasons. For instance, the use of oral contraceptives could be a contributing factor. The incidence of such episodes decreases considerably during the course of pregnancy. Since the estrogen levels drop at the delivery, such episodes could affect women during the postpartum stage. These episodes can start suddenly during menopause.
Migraines and Menstrual Cycle
Women are diagnosed with menstrual migraine, when episodes occur anytime between two days before the period starts and the third day of the period, in two out of three cycles. Women might experience menstrually-related migraines, wherein the episodes occur at other times of the menstrual cycle, due to other triggers such as stress or lack of sleep. In case of pure menstrual migraine, the attacks occur only during periods.
Symptoms and Treatment
Hormonal headaches are usually one-sided headaches. They are aggravated with bright lights and loud sounds. The person may experience nausea with or without aura. The headaches might last longer and are more severe. It is believed that the stomach cramps that occur during the menstrual cycle could amplify the pain.
The treatment might involve the use of medications such as ergotamine and triptans. Aspirin, ibuprofen, or other non-steroidal anti-inflammatory drugs such as orudis, advil, motrin, nalfon, naprosyn, or relafen might also provide relief. Women can start taking these anti-inflammatory drugs from 2 – 3 days before the period starts till the period is over.
Doctors generally prescribe non-steroidal anti-inflammatory drugs to be taken on the 19th day of the menstrual cycle in case of women who are on birth control pills. These pills are to be continued till the second day of the next cycle. When all the treatments fail, some doctors may prescribe Lupron, after determining if the drug can be safely taken.
In some cases, the use of anticonvulsants, beta blockers, diuretics, calcium channel blockers, tricyclic antidepressants, triptans, natural hormone supplementation, or other serotonergic drugs might prove beneficial. It is very important to follow the doctor’s instructions regarding the dosage. Inform your doctor if you experience untoward effects after using any medication.
Besides the aforementioned measures, make lifestyle-related changes to reduce stress. Practicing yoga and following relaxation techniques might help in reducing the frequency and intensity of hormonal migraines.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.